ANGIODYNAMICS, INC. SMART PORT CT; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Back to Search Results |
| Model Number |
H787CT96STSD0 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
05/30/2010
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
Event or Problem Description
On (b)(6) 2010, m.B.Underwent placement of an angiodynamics' smart port ct device, catalog # ct96stsd, lot # 508023.Upon information and belief, the device's description is as follows: smart port ct single titanium port system with attachable 9.6f x 66cm silicone catheter and 10 f introducer kit.The device at issue was implanted by dr.(b)(6), m.D., at (b)(6) hospital in (b)(6) for the chemotherapy treatment of plaintiff's metastatic ovarian cancer.On or around (b)(6) 2010, plaintiff presented to (b)(6) hospital in (b)(6).On or around (b)(6) 2010, plaintiff was transferred to the or at (b)(6) hospital after it was determined by plaintiff's medical team that her port was infected and needed to be removed.Plaintiff's infected smart port ct was then removed by dr.(b)(6), md.After removal of the defective smart port ct port-a-cath, plaintiff did not have an opportunity to consult with dr.(b)(6), m.D., about the causes of her catheter infection.Plaintiff knew she had an infection, but she did not know her infection was caused by the smart port ct's defects and/or by the defendants' conduct.Plaintiff did not discover the heightened risk of infection related to the smart port ct's defects until around (b)(6) 2023, when plaintiff saw a social media ad which detailed potential defects in port catheter products, and when she subsequently filled out a questionnaire, and then got in contact with (b)(4).
Additional Manufacturer Narrative
The customer's reported complaint description of patient infection cannot be confirmed given the patient centric nature of this serious adverse event (sae).No port device was returned for evaluation since there was no report of port device malfunction, damage or performance issue during in situ use/treatment.A device history record (dhr) review of the indicated packaging lot revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Certificate of conformance for the sterilization process for the reported packaging lot was verified to be approved at time of distribution.The port was implanted into the patient 13 days prior to the patient's infection event.There was no report of port device malfunction or performance issue during implant procedure/use.If the manufacturing/packaging/sterilization of the port device in question was to contribute to an infection in the patient it would likely occur shortly after the implant date, however, the sterilization records for the packaging lot in question was verified to be approved at time of distribution.The port implant procedure itself and any subsequent port use/access is also a potential source of infection.Device directions for use (dfu) cautions that each access of the port should be performed using aseptic technique, following the institutions universal precautions.There is no indication from the reported complaint that the manufacturing/packaging/sterilization of the port device could have contributed to the patient's infection.Infection is cautioned in the device dfu as a potential complication of port system use.Labeling review: the directions for use (dfu) that is provided with the port device contains the following statements: warnings: the device is to be implanted, used, maintained, and removed in strict accordance with institutional and or centers for disease control (cdc) guidelines or policies.Reuse of single-use devices creates a potential risk of patient or user infections.Contamination of the device may lead to injury, illness or death of the patient.Do not use syringes smaller than 10 ml syringe when accessing the port as system damage can occur.Flushing occluded catheters with small syringes can create excessive pressures within the port system.Precautions: carefully read and follow all instructions prior to use.Strict aseptic technique is of paramount importance when implanting any device.For peripheral placement, irritation to the vein, resulting in postoperative thrombophlebitis, has been associated with guidewire and introducer insertion.When using percutaneous introducers: to avoid blood vessel damage, do not allow the percutaneous introducer sheath to remain indwelling in the blood vessel without the internal support of a catheter or dilator.If more than one drug is to be administered, between the individual drug applications, flush the system with 5 to 10 ml normal saline for injection to prevent drug interactions.After any infusion, injection or bolus application, the system should be flushed with normal saline for injection or locked with a heparin solution per institutional protocol to prevent thrombotic occlusion of the catheter.Potential complications: use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: air embolism, catheter disconnection or migration, catheter embolization, catheter fragmentation, catheter pinch-off, clot formation, drug extravasation (leakage), erosion of vessel and skin, implant rejection, infection, inflammation, thromboembolism, thrombophlebitis, thrombosis, necrosis of scarring of skin over implant area, and vessel trauma.Post-operative care: the incision site should be monitored for signs of infection, inflammation, hematoma, device rotation or erosion.Routine wound care should be given to these sites.The smart port ct implantable port may be used immediately after verification of catheter placement.Instruct patient to avoid any heavy exertion or strenuous activity during the first few days after surgery.General guidelines: each access of an angiodynamics smart port ct implantable port should be performed using aseptic technique.Follow institutional universal precautions.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference (b)(4).